South Dakota, 2004

Hail in South Dakota, June 7 to 8, 2004

June 7 to 8, 2004 · NWS ABR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 1:44 PM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Jun 7, 1:44 PM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
244 PM CDT MON JUN 7 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
COLD FRONT DRAPED ACROSS CWA THIS AFTERNOON SHOWS UP IN SATELLITE
IMAGERY AS CU LINE STRETCHING FROM MARSHALL/ROBERTS COUNTIES THROUGH
LYMAN/JONES COUNTIES.  CLOUD BASES ARE VERY HIGH...ABOVE 120 AGL AS
SHOWN BY ASOS CLR UNDER THE CU IMAGERY.  RADAR RETURNS SHOW LITTLE
DEVELOPMENT EVEN WITH BEAM CONSIDERATIONS.  18Z SOUNDING AT KABR
CONFIRMED COLD FRONT NEAR BUT JUST PAST STATION.  SOUNDING STILL
SHOWS INVERTED VEE...NOT AS PRONOUNCED AS AT 12Z...WHICH HINTS AT
DRY MICROBURST/OUTFLOW WINDS OR POSSIBLE HAIL AS MOST LIKELY
MANIFESTATION OF SEVERE WEATHER...IF ANY DEVELOPS.

ABR NOW IN THE DRIER AIRMASS...DEWPOINTS DECREASED FROM THE 60S TO
AROUND 50 BY 2PM...AND MAY CONTINUE TO DECREASE OVER THE NEXT
SEVERAL HOURS.  AIR MASS OVER MOST OF CWA ALSO STABILIZING EVEN
THOUGH HAVE SIGNIFICANT HEATING FROM SOLAR INSOLATION.  MOST
CONVECTION OVER CWA THIS EVENING WILL LIKELY BE ELEVATED AND
CONFINED TO THE EXTREME EASTERN ZONES.

ETA AND GFS IN FAIR AGREEMENT FOR REMAINDER OF FORECAST PERIOD.
BOTH MODELS KEEP A SHORTWAVE TRACK NEAR THE NORTHERN PLAINS AND
CONTINUE TO DIG THE WEST COAST TROUGH INTO CALIFORNIA.  SOME
DIFFERENCES IN STRENGTH WITH GFS WEAK AND SLIGHTLY SLOWER THAN ETA
FAMILY.  PREFER THE DRIER ETA THOUGH SINCE THE GULF APPEARS SLOW TO
OPEN UNTIL LATE TUESDAY.  PRECIP PATTERN GENERALLY CONFINED TO THE
FRONTAL BANDS AND SHORTWAVE VORTICITY MAXIMA FOR THE NEXT FEW DAYS.
GOOD PRECIPITABLE WATER GIVEN THE STRONG MOISTURE ADVECTION IN THE
PAST COUPLE DAYS AND ANTICIPATED RETURN OF ADVECTION LATER IN THE
PERIOD.  IN BETWEEN SYSTEMS A SURFACE HIGH WILL DROP OUT OF CANADA
AND SLIDE TOWARD THE GREAT LAKES MONDAY AND EARLY TUESDAY.  A STRONG
FRONTOGENESIS REGION SETS UP OVER THE ROCKY MOUNTAIN FRONT RANGE
THURSDAY WHICH MAY TRIGGER ANOTHER ROUND OF SIGNIFICANT STORMS.  THE
GULF OPENS FOR A GOOD LOW LEVEL JET AND MOISTURE ADVECTION BY THEN
AS WELL.  EXPECT THE UPPER LEVEL JET TO ACT AS A CHIMNEY TO
VENTILATE THE DEVELOPING SYSTEM AND ENHANCE POTENTIAL CONVECTION.

.LONG TERM...FRIDAY THROUGH MONDAY
EXTENDED FORECAST LOOKING DRY FOR THE MOST PART.  ECMWF/GFS/CANADIAN
IN FAIR AGREEMENT THROUGH THE PERIOD...WITH SOME DISCREPANCIES NOTED
TOWARD THE BEGINNING OF NEXT WEEK. OVERALL UPPER LEVEL PATTERN
STARTS OUT WITH A TROUGH OVER SOUTHERN ALBERTA/NORTHERN NORTH DAKOTA
AND RIDGE OVER THE EAST COAST. THIS SYSTEM SLIDES EAST SATURDAY INTO
SUNDAY WITH A MORE ZONAL FLOW OVER THE CENTRAL US. WITH THE MAJORITY
OF THE SYSTEM KEEPING TO THE NORTH AND EAST FRIDAY...HAVE SHAVED OFF
SOME OF THE PRECIPITATION CHANCES ACROSS THE CENTRAL AND SOUTHWEST
CWA. WENT WITH A CHANCE OF -TRW FRI MORNING ACROSS THE EAST...AND IN
THE AFTERNOON MOSTLY ALONG THE SD/MN BORDER COUNTIES. GFS SHOWS
ANOTHER UPPER TROUGH SLIDING THROUGH THE REGION SUNDAY INTO
MONDAY...BUT THE EURO/CANADIAN SHOW SLOWER MOVEMENT WITH THIS TROUGH
AND IT REMAINS OVER THE WESTERN US. HAVE THEREFORE KEPT SUNDAY AND
MONDAY DRY FOR THE TIME BEING. HOWEVER THERE IS ANOTHER SFC LOW
PRESSURE SYSTEM ACROSS THE SOUTHERN PLAINS SUNDAY. GFS TRIES TO
PLACE SOME PRECIPITATION UP INTO SD...BUT LOOKS AS IF MAIN TROUGH
AXIS AND FRONTAL BOUNDARY WILL REMAIN TO THE SOUTH OF THE CWA. BEST
CHANCE OF PRECIP WITH THAT SYSTEM WILL BE ACROSS SE SD INTO CENTRAL
NE/IA. OTHERWISE H85 TEMPS REMAIN IN THE +10-15C RANGE WITH SOME
CLOUD COVER...SO EXPECT TEMPERATURES TO BE NEAR NORMAL OR SLIGHTLY
BELOW THROUGHOUT THE FORECAST PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE

&&

MCNULTY/ALBRECHT
Hazardous weather outlook, Jun 7, 4:06 AM CST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT MON JUN 7 2004

SDZ003>006-009-010-015>017-033>036-045-048-081005-
BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-JONES-LYMAN-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
506 AM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE INTO THE REGION
THURSDAY. ONCE AGAIN SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE
AS THE FRONT MOVES THROUGH. ALTHOUGH ITS MUCH TOO EARLY TO PINPOINT
EXACTLY WHERE THE STORMS WILL BE...SEVERE STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-018>023-037-081005-
BIG STONE-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
506 AM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY PASS THROUGH EASTERN SOUTH DAKOTA LATE
THIS AFTERNOON...POSSIBLY SPARKING THUNDERSTORMS IN EASTERN SOUTH
DAKOTA. ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY
BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG COLD FRONT WILL SWEEP INTO THE DAKOTAS THURSDAY
AFTERNOON. AHEAD OF THIS FEATURE...SOUTHERLY WINDS WILL DRAW AMPLE
MOISTURE AND UNSTABLE AIR INTO THE REGION. ALTHOUGH THE EXACT TIMING
AND LOCATION OF STORMS IS NOT POSSIBLE THIS FAR OUT...IT APPEARS THAT
SOME OF THE STORMS THURSDAY AFTERNOON MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

KNUTSVIG/HINTZ

The radar

The Aberdeen radar (KABR), 84 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Spink

When
June 7, 9:10 PM CST
Where
Spink County, 10 mi S of Doland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.733, -98.100

Hail, Codington

When
June 7, 9:20 PM CST
Where
Codington County, 5 mi WNW of South Shore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.133, -97.017

Hail, Codington

When
June 8, 12:30 AM CST
Where
Codington County, 4 mi SE of Wallace
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.050, -97.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409310, 5409309, 5409311.